South Dakota, 2009Lightning Strike in South Dakota, May 4, 2009
May 4, 2009 · NWS FSD · 1 event in 1 county or zone
Lightning struck and damaged a home in Brookings during the evening of May 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck and damaged a home in Brookings during the evening of May 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 4, 7:55 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, May 4, 7:55 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT MON MAY 4 2009
.DISCUSSION...
AXIS OF ELEVATED INSTABIL SLOWLY SHIFTING EWD ACRS CWA. MAIN BAND OF
CONVECTION ALONG THE JAMES RVR IN THE AXIS OF BETTER INSTABIL. THIS
AXIS SHUD REACH I29 BY 06Z AND ONLY DRIFT SLOWLY SEWD THE REST OF
THE NIGHT. SO WL LIKELY SEE RW/TRW ALONG AND E OF I29 THRU THE NIGHT
AND ENDING JAMES VALLEY AND WEST LATER THIS EVE. HAVE NOT HAD ANY
SVR WX WITH THIS FEATURE AND FEEL THIS THREAT WL CONT TO DECREASE AS
IT APPROACHES I29 AS H85 CONVERGENCE WEAKENS AS FLOW BECOMES MORE
WLY AFTER 06Z. MADE ADJUSTMENTS TO GRIDS EARLIER AND DO NOT
ANTICIPATE ANY UPDATES.
&&
.AVIATION...
VFR CONDITIONS MAINLY EXPECTED THROUGH 00Z WEDNESDAY. EXCEPTION TO
THIS WILL BE FOUND IN THE VICINITY OF SHOWERS AND THUNDERSTORMS
MOVING THROUGH THE AREA. BAND OF THUNDERSTORMS OVER THE JAMES RIVER
VALLEY AS OF 02Z WILL SHIFT EAST INTO THE I-29 CORRIDOR AFFECTING
THE BETWEEN 03 AND 05Z IMPACTING THE KFSD TERMINAL. THIS ACTIVITY
LOOKS TO REMAIN TO THE NORTH OF THE KSUX TERMINAL. ADDITIONAL
SCATTERED SHOWERS AND THUNDERSTORMS BEHIND THIS LINE WILL CONTINUE
TO SHIFT EAST POTENTIALLY IMPACTING THE KSUX TERMINAL AFTER 06Z.
ANOTHER SERIES OF UPPER LEVEL DISTURBANCES ARE EXPECTED TO MOVE
ACROSS THE AREA TOMORROW EVENING...RESULTING IN ADDITIONAL CHANCES
OF CONVECTION AFTER 21Z TUESDAY MAINLY SOUTH OF INTERSTATE 90.
&&
.PREVIOUS DISCUSSION...
SHORTWV MOVG INTO AREA FROM THE W AND INCRG MOISTUR SHUD CONT TO
KEEP A FAIRLY WELL DEFINED BAND OF SHRA WITH ISOLD TSTMS MOVG
EWD/ENEWD ACRS FA TNGT. WITH HEATG AND MARGINAL INSTBLTY THIS AFTN
AND A MINOR RIPPLE OR TWO INTO THE MIDDLE OF THE NIGHT...WILL NOT
CUT THE BAND OFF AS SHARPLY AS I WUD IF WE HAD ONLY THIS ONE LTL
BAND MOVE THRU...THO IT IS HARD TO SEE A VERY PROLONGED RAIN
ANYWHERE. ANOTHER BAND OF SHRA IS BEGINNING IN CENTRAL SD WITH THE
PRIMARY WAVE. WITH THE OBVIOUSLY WEAK THERMAL CONTRAST OVER
AREA...MODEST INSTABILITY AND SHEAR...SVR THREAT IS MARGINAL BUT
CANNOT RULE OUT AN ISOLD HAILER OR WIND GUSTS...AND RAINFALL WL
GNRLY BE LIGHT BECAUSE IT WILL NOT LAST LONG. ANYWAY...SHRA SHUD
EXIT STEADILY LATE TNGT...AND ERY MRNG WORKERS AND STUDENTS SHUDNT
GET WET GOING TO WORK/SCHOOL. AS FOR TEMPS...GUIDNCE LOWS PRBLY
PRETTY GOOD. EVEN ERYR THAN EXPECTED CLEARING SHUDNT COOL IT OFF TO
MUCH LATE TNGT WITH LINGERING LOW LVL SRLY/SWRLY FLOW HELPING TO
STUNT ANY LATE NGT LOW LVL COOLING. /WILLIAMS
TUESDAY THROUGH THURSDAY IS STILL CHARACTERIZED BY OUR EXTREMELY
WAVY PATTERN MOVG THRU THE QS ZONAL FLOW. TRYING TO PIN THINGS DOWN
IS EXTREMELY DIFFICULT AND CONFIDENCE IS NOT OVERLY HIGH IN THIS
FCST. WITH COOL TEMPS ALOFT THIS WEEK ALLOWING FOR STEEP LAPSE
RATES...IT JUST WL NOT TAKE MUCH TO GET SOME SHRA/TS GOING OFF AND
ON WITH ANY WAVE PASSAGE.
TUESDAY MORNING UPPER QG FORCING EXITS OUR ERN FA POSSIBLY LINGERING
A BIT OF SHRA IN OUR FAR E. BUT OTHERWISE OUR WELL ADVERTISED SECOND
S/W IN THE CENTRAL PLAINS INFLUENCES THE SRN PTNS OF OUR FA BY MID
AND LATE AFTERNOON. LESS CHCS TO THE N OF I 90...AND ALMOST TOOK OUT
THE AFTERNOON POPS IN OUR NRN AREA. HOWEVER IT IS ALL DEPENDENT ON
EXACTLY HOW FAR N THE CENTRAL PLAINS WAVE SCOOTS OUT OF THE CENTRAL
RCKYS...AND THE NAM DOES HAVE IT A BIT FURTHER N THEN THE GFS AND
ECMWF. THEREFORE I CANNOT SIT HERE AND GUARANTEE A DRY FCST IN OUR
NRN HALF. ANOTHER WL MIXED DAY IS IN STORE AND GIVEN NAM/GFS H85
TEMPS...SEASONAL TO ABV NORMAL TEMPS ARE LIKELY AS THERE WL LIKELY
BE AT LEAST PARTLY SUNNY SKIES DURING THE MIDDLE OF THE DAY.
FOR TUE NIGHT...DID NOT NECESSARILY BUY THE HANG BACK WAVE THAT THE
NAM IS ADVERTISING. SO KEPT THE WAVE PROGRESSIVE PER THE STRONG FLOW
ALOFT. THEREFORE HIGHEST POPS ARE WARRANTED IN OUR SE...AND QUITE
FRANKLY...MODERATE INSTABILITY IS NOTED CWA WIDE IN THE EVENING SO
CANNOT RULE OUT EVEN SMALL POPS IN OUR WEST. ALTERED OUR GOING MINS
VERY LITTLE.
WED SHOULD ACTUALLY BE A FAIRLY DECENT DAY...WL MIXED WITH WARM
TEMPS BUT BREEZY NW WINDS BY AFTERNOON. WARMED UP OUR MAX TEMPS DUE
TO THE MIXING AND PARTIAL SUNSHINE. ALMOST PUT IN SOME INSTABIITY
SHRA LATE WED AFTERNOON IN OUR ERN HALF WHERE BETTER MID LVL
MOISTURE EXISTS WITH STEEP LLV LAPSE RATES. BUT ALREADY HAVE POPS IN
NEARLY EVERY 6 HR PERIOD SO DECIDED TO LEAVE OUT FOR NOW...BUT MAY
HAVE TO ADD ON FUTURE SHIFTS. BUT THEN A THIRD WAVE INFLUENCES OUR
CWFA WED NIGHT. STRONG JET STREAK IS MOVG EWD RIGHT THROUGH THE
CENTRAL RCKYS...PLACING A GOOD PORTION OF THIS AREA IN A LEFT EXIT
REGION. RIGHT NOW...IT APPEARS THE BEST LEFT EXIT REGION AND
ASSOCIATED AREA OF ENHANCED LIFT MOVES QUICKLY EWD ACROSS OUR SRN
FA. BOTH THE NAM AND GFS ARE SHOWING STRONG H85-H7 FRONTOGENESIS IN
OUR SRN FA ASSOCIATED WITH THIS WAVE...BUT WL HAVE TO KEEP AN EYE ON
PLACEMENT FOR REFINEMENTS EARLY THIS WEEK. MIN TEMPS WED NIGHT STILL
LOOKED PRETTY GOOD WITH NO BIG ALTERATIONS.
WITH HGT FALLS THURSDAY AFTERNOON...SOMETHING WE DO NOT HAVE WED
AFTERNOON...DECIDED TO KEEP OUR SLGT CHC POPS OF INSTABILITY SHRA/TS
GOING DUE TO THE ABUNDANT MID LVL MSTR AND STEEP LAPSE RATES. BUT
AGAIN...HARD TO PIN DOWN WHO HAS THE BEST CHC SO JUST HAD TO BROAD
BRUSH. ANOTHER WL MIXED DAY SO BOOSTED MAX TEMPS A BIT. /MJF
IN THE EXTENDED THURSDAY NIGHT THRU MONDAY...CONTINUED THE TREND OF
TRYING TO FOLLOW THE ECMWF. THE ECMWF IS STILL QUITE BULLISH WITH A
UPPER TROF AFFECTING THIS AREA ON FRIDAY...WITH SOME POSSIBLE
INFLUENCE AS EARLY AS THURSDAY NIGHT. THE GFS HAS BEEN OFF AND ON
WITH THIS FEATURE AND THUS LESS CONSISENT. SO ONCE AGAIN WAS FORCED
TO KEEP LOW POPS GOING THURSDAY NIGHT...AND HAD TO EXPAND THEM TO
COVER THE ENTIRE FA ON FRIDAY. SO FAR...KNOCK ON WOOD...SATURDAY
LOOKS LIKE A TOTALLY DRY DAY. BUT WAA BEGINS AGAIN SAT NIGHT WHICH
COULD PRODUCE A FEW SHRA IN OUR SW CORNER LATE AT NIGHT. A LONGWV
TROF THEN MAY DIG IN THE WRN CONUS SUNDAY AND MONDAY WITH STRONG JET
SUPPORT FOR THIS TIME OF YEAR. THEREFORE MOVED THE SMALL POPS EWD ON
SUNDAY..WITH BETTER CHCS FOR RAIN SUN NIGHT AND MON. AS FAR AS
TEMPS...UNDERCUT GUIDANCE VALUES FOR SAT MORNING MINS DUE TO
ANTICIPATED CLEARING SKIES AND DRY FLOW BEHIND THE FRIDAY WAVE. WE
HAD NO TROUBLE DROPPING INTO THE 30S THIS PAST WEEKEND AND SEE NO
REASON WHY WE CANNOT DO IT AGAIN. OTHERWISE IN THIS KIND OF
UNSETTLED AND LOW CONFIDENCE PATTERN...IT IS ADVISABLE NOT TO STRAY
TOO FAR FM GUIDANCE READINGS. /MJF
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
Hazardous weather outlook, May 4, 3:16 PM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT MON MAY 04 2009
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
416 PM CDT MON MAY 04 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL SPREAD EAST ACROSS THE AREA
OVERNIGHT. AN ISOLATED STORM OR TWO COULD BECOME SEVERE ALONG AND
WEST OF INTERSTATE 29 THIS EVENING. THE MAIN THREAT WOULD BE HAIL
TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.
FLOODING...
FLOODING WILL CONTINUE ALONG THE JAMES RIVER THROUGH MOST OF MAY.
THE RIVER WAS NEAR CREST FROM HURON TO FORESTBURG THIS
MORNING...AND SHOULD CREST FURTHER DOWNSTREAM THIS WEEK AND NEXT.
AFTER CREST HOWEVER...THE RIVER WILL FALL ONLY VERY SLOWLY.
PLEASE SEE THE LATEST ISSUED FLOOD STATEMENTS FOR MORE DETAILED
INFORMATION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN TUESDAY AFTERNOON.
THE BEST CHANCE OF STORMS WILL BE OVER NORTHWEST IOWA AND NEAR
THE MISSOURI RIVER IN SOUTHEAST SOUTH DAKOTA. WHILE THESE STORMS
ARE NOT EXPECTED TO BE SEVERE...SMALL HAIL WILL BE POSSIBLE WITH
THE STRONGER STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Lightning, Brookings
- When
- May 4, 9:38 PM CST
- Where
- Brookings County, Brookings
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 44.320, -96.780
Lightning struck the roof of a house in Brookings, starting a fire which damaged the attic and roof.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in West Virginia, May 4 to 5, 20091 death · 1 injured · $464,000 · 12 events
- Flood in Alaska, May 4 to 7, 2009$6.3 million · 1 event
- Flooding in Arkansas, May 4 to 31, 2009$4.5 million · 7 events
- Tornado in Louisiana, May 4, 20093 injured · $75,000 · EF1 · 1 event
- Flooding in West Virginia, May 4 to 5, 2009$200,000 · 4 events
- Flooding in Pennsylvania, May 4 to 5, 2009$160,000 · 2 events
- Flooding in Illinois, May 4 to 28, 2009$120,000 · 5 events
- Tornado and Hail in Virginia, May 4, 20091 injured · $33,000 · EF0 · 15 events
- Flood in Arkansas, May 4 to 12, 2009$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 4, 2009$28,000 · 1 in hail · 6 events
- Tornado in Mississippi, May 4, 2009$8,000 · EF1 · 1 event
- Tornado and Damaging Winds in South Carolina, May 4, 2009$22,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173247.